Theophylline use has dramatically declined as safer therapies for asthma have been developed. However, serious toxicity is still reported and may require aggressive treatment of vomiting, tachyarrhythmias, and seizures, as well as extracorporeal elimination by hemodialysis.
This topic will review the clinical features and management of theophylline overdose in infants, children, and adults.
Historically, theophylline has had two primary indications: as a bronchodilator for patients with asthma or chronic obstructive pulmonary disease and as an agent to treat apnea and bradycardia in premature newborns.
Nevertheless, theophylline remains an important drug:
- It is still used within the United States (US) to treat apnea and bradycardia of prematurity and remains widely used in countries outside the US as a bronchodilator.
- Research is on-going to find other uses for this powerful agent. Indications which have been explored include treatment of post-lumbar puncture headache , prevention of nephropathy due to contrast agents , lymphedema , out of hospital cardiac arrest , prevention of obstructive sleep apnea , reversal of bradycardia in spinal cord injury patients , and hyposmia (loss of smell) .